North Carolina, 2007

Damaging Winds in North Carolina, July 10, 2007

July 10, 2007 · NWS RAH · 11 events in 7 counties and zones

Scattered thunderstorms developed during strong daytime heating and along a weak low pressure trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed during strong daytime heating and along a weak low pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 10, 9:58 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 9:58 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1058 AM EDT TUE JUL 10 2007

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH WEDNESDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE WEST LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPERATURE SCHEMES INDICATE HIGHS IN THE MID 90S OVER MOST OF
THE CWA THIS AFTERNOON. CURRENT TEMPERATURES ARE RUNNING ABOUT THE
SAME AS MONDAY WITH THE EXCEPTION OF THE NORTHEAST WHERE THEY ARE
ONE TO TWO DEGREES WARMER. CURRENT THINKING IS TO RAISE HIGHS IN
THE NORTHEAST TO THE UPPER 90S WITH 95-96 OVER THE REMAINING AREA.
THERE IS NOT A LOT OF DRY AIR IN THE UPPER ATMOSPHERE TO WORK
DOWN TO THE SURFACE TODAY... SO DEWPOINTS WILL REMAIN AROUND
70/LOWER 70S OVER MOST OF THE CWA WITH THE EXCEPTION OF THE
NORTHWEST. HEAT INDICES WILL BE AROUND 100 DEGREES MAINLY OVER
THE EASTERN HALF OF THE CWA DURING THE AFTERNOON.

THE COMBINATION OF AFTERNOON HEATING... A SURFACE BOUNDARY THROUGH
THE CENTRAL PORTION OF THE CWA AND ABUNDANT MOISTURE... PRECIP
WATER AROUND 2 INCHES... WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS. DUE TO THE ABUNDANT MOISTURE... IF YOU HAPPEN TO
GET A THUNDERSTORM IT COULD BE ACCOMPANIED BY BRIEF HEAVY RAIN.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
COLD FRONT APPROACHES FROM THE WEST WEDNESDAY. TIMING ISSUES EXIST
AS BOTH NAM AND GFS HAVE SPED UP THE PROGRESSION OF FRONT MOVING
THROUGH THE AREA...ESPECIALLY NAM AS IT PUSHES THE FRONT THROUGH
LATE WEDNESDAY NIGHT/EARLY THIS THURSDAY. GFS SLOWER...INDICATING
WAVE DEVELOPING ON FRONT THURSDAY AFTERNOON. IN ADDITION TO FRONTAL
SPEED...MODELS DIFFER ON THE UPPER SUPPORT ACCOMPANYING THE FRONT.
AT THIS POINT HAVE BASICALLY KEPT CURRENT TRENDS OF JUST ISOLATED
CONVECTION WEDNESDAY AFTERNOON DUE TO SLIGHT MID LEVEL RIDGING AND
MORE WESTERLY FLOW. THEN INCREASE CHANCES FROM WEST TO EAST
WEDNESDAY NIGHT AS UPPER LEVEL TROUGH AND  COLD FRONT APPROACHES
THE AREA...CONTINUE SCATTERED SHOWERS/STORMS ON THURSDAY...TAPERING
OFF TO JUST SLIGHT CHANCE THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH CHANGE TO THIS PERIOD AS ANOTHER FRONT WILL MOVE INTO THE
AREA FRIDAY INTO THE WEEKEND. THIS WILL KEEP A CHANCE FOR SHOWERS
AND THUNDERSTORMS OVER THE REGION WITH THE BEST CHANCE IN THE
AFTERNOON AND EVENING.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE COMBINATION OF A MOISTURE LADEN ATMOSPHERE...THE PRESENCE OF
A LEE SIDE TROUGH...AND AN INLAND MOVING SEABREEZE WILL SET THE
STAGE FOR SCATTERED CONVECTION THIS AFTERNOON. WITH NO DEFINED
UPPER LEVEL FORCING...IT IS HARD TO PIN DOWN BEST PLACEMENT FOR
CONVECTION. THEREFORE...WILL MENTION VCSH AND CB AT ALL TAF SITES
FOR THIS AFTERNOON.

A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IS POSSIBLE LATE
WEDNESDAY INTO THURSDAY AS AN UPPER LEVEL TROUGH BUILDS INTO THE
EASTERN U.S. AND SENDS A STRONGER COLD FRONT INTO NORTH CAROLINA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RA/JFB
LONG TERM...RA
AVIATION...JFB/RHJ
Hazardous weather outlook, Jul 10, 3:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
421 AM EDT TUE JUL 10 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
421 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL
THAT AN ISOLATED STORM OR TWO COULD APPROACH OR BECOME SEVERE.

ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS CENTRAL NORTH
CAROLINA. HIGHS WILL BE IN THE MID 90S WITH HIGH HUMIDITIES. THIS MAY
RESULT IN HEAT INDEX VALUES AROUND 100 FOR A COUPLE OF HOURS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE WILL
BE THE CONTINUED THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RA

In the hours before

Special weather statement, Jul 10, 1:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT TUE JUL 10 2007

NCZ027-101915-
NASH-
217 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 315 PM
EDT...

AT 217 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CASTALIA...OR ABOUT 7 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CASTALIA...RED
OAK...AND...AVENTON...DORTCHES...BATTLEBORO.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

MWS
Special weather statement, Jul 10, 1:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT TUE JUL 10 2007

NCZ078-101915-
WAYNE-
222 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE...
BROGDEN.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

MWS
Special weather statement, Jul 10, 1:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT TUE JUL 10 2007

NCZ073-074-101930-
MONTGOMERY-STANLY-
227 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS MONTGOMERY AND STANLY
COUNTIES THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF ALBEMARLE...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NORWOOD AROUND 235 PM EDT...
MOUNT GILEAD AROUND 330 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

23
Special weather statement, Jul 10, 1:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE JUL 10 2007

NCZ007>009-101945-
GRANVILLE-PERSON-VANCE-
240 PM EDT TUE JUL 10 2007

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
PERSON AND VANCE COUNTIES THROUGH 345 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CONCORD...OR ABOUT 7 MILES NORTH OF
ROXBORO...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BETHEL HILL AROUND 250 PM
EDT...OAK HILL AROUND 305 PM EDT...KERR LAKE AROUND 315 PM EDT...
STOVALL AROUND 320 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

ALSO VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE TO TWO
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

23
Special weather statement, Jul 10, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE JUL 10 2007

NCZ073-074-101945-
MONTGOMERY-STANLY-
243 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY AND EASTERN
STANLY COUNTIES THROUGH 345 PM EDT...

AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTHEAST OF NORWOOD...OR ABOUT 8 MILES SOUTHEAST OF ALBEMARLE...
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TROY...BISCOE...
AND...STAR...CANDOR.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

BLAES
Special weather statement, Jul 10, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT TUE JUL 10 2007

NCZ041-102000-
WAKE-
258 PM EDT TUE JUL 10 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 400 PM
EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOLLY SPRINGS...OR ABOUT 8 MILES SOUTH OF CARY...MOVING EAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOLLY
SPRINGS...LAKE WHEELER... AND GARNER.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

MWS

The radar

The Raleigh/Durham radar (KRAX), 62 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 10, 2:00 PM EST
Where
Wayne County, 2 mi W of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.200, -78.105

A few trees were blown down just west of Mount Olive.

Thunderstorm Wind, Wayne

When
July 10, 2:00 PM EST
Where
Wayne County, 1 mi W of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.200, -78.088

A large tree was blown down just west of Mount Olive.

Thunderstorm Wind, Wilson

When
July 10, 2:30 PM EST
Where
Wilson County, Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.730, -77.920

The roof of a business was blown off on Airport Road. The business also experienced partial structural collapse.

Thunderstorm Wind, Edgecombe

When
July 10, 3:08 PM EST
Where
Edgecombe County, Speed
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.970, -77.430

Two trees were blown down. One tree was blown down near the Lawrence community.

Thunderstorm Wind, Alamance

When
July 10, 3:25 PM EST
Where
Alamance County, Snow Camp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.880, -79.430

Three trees were blown down at the Sourwoods Forest Golf Course. Numerous tree limbs were also reported blown down.

Thunderstorm Wind, Franklin

When
July 10, 3:30 PM EST
Where
Franklin County, Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.100, -78.450

Several trees were reported blown down in the area.

Thunderstorm Wind, Chatham

When
July 10, 3:55 PM EST
Where
Chatham County, Silk Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.780, -79.370

One large tree blown down in Silk Hope.

Thunderstorm Wind, Randolph

When
July 10, 4:40 PM EST
Where
Randolph County, Coleridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.650, -79.630

A couple of trees were blown down along Route 22.

Thunderstorm Wind, Randolph

When
July 10, 4:40 PM EST
Where
Randolph County, Erect
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.550, -79.670

A large tree was blown down on Erect Road. Another tree was reported blown down on Pollyfield Road just south of Erect.

Thunderstorm Wind, Wayne

When
July 10, 4:45 PM EST
Where
Wayne County, 3 mi WNW of Goldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.397, -78.029

Multiple trees were blown down near the Wayne and Johnston County line.

Thunderstorm Wind, Wayne

When
July 10, 4:55 PM EST
Where
Wayne County, 4 mi N of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.258, -78.070

One tree was blown down near the railroad tracks north of Mount Olive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32728, 32729, 32730, 32731, 32732, 32733, 32734, 32735, 32736, 32737, 32738.